Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Increased heart beat, sleeplessness, have GERD and hiatal hernia. Could this be hormonal at all?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
I am a 47 year old female with large hiatel hernia, reflux disease. I have been on reflux medication for over 20 years. I do have from time to time a flare up when my esophagus will get the burning feeling but I will double up on the medication and use Mylanta to soothe it and it will go away. My doctor insists that I have edema in my legs, but mine don't look any worse than any other 5'1" 171lb. female. My legs do not look very swollen at all, a little cankle but nothing huge. He has me on 40mg of Lasix, but i usually only take 20 to twenty five but not on an everyday basis. I also take potassium when I take the Lasix. I usually only take it about twice a week. I take Omega 3 , vitamin D3 on a regular basis and Glucosamine sometimes. Here is what happened to me. On Sunday 2-12-2012 I was out to dinner with friends. I had one and a half alcoholic beverges and water with dinner. I went home went to bed and was woken up at 4:00 a.m. with my heart pounding out of my chest and breathing very XXXXXXX Since then my heart beats hard and i have to breath deeper. My heart beats fast and hard twenty four seven. It is more tolerable during the day when I am at work or I am occupied. When i go to bed i am awaken by the same thing only the pouding isn't as profound as when it first happened. I am breathing heavier when i am awakened by this. After about 15 minutes it will go down some and I will try to fall back to sleep and it will happen again. Needless to say I am not sleeping much at all. Since this started in the past 2 days I have started to have an arm or my upper torso jerk when I am starting to fall asleep. I went to my doctor this past Friday and I took photos of my esophagus that were taken in an endoscope in 2002. I was told by the gastrointerologist at that time that my hiatel hernia was very large and I had a lot of polups in my esophagus. Some were taken out to be biopsied and were negative for cancer. He told me that I should be o.k with medication. When I told my present PCP about this when i went to him about my pounding heart he dismissed that my hernia or reflux could have anything to do with it. He did an EKG and chest x-ray. He compared this EKG to one he took on me 6 weeks ago and said there was slight difference,my BP was 126/82 pulse was 81 that day. My usual BP is between 117/79 to 111/ pulse was 81, my usual is 62 to 72. I went to his office today to have a holter monitor put on and will have an echco cardiogram tomorrow when i turn it back in. I had an echo done with him two years ago and it was fine. He orderd a nuclear stress test for Friday, i had that done in 2007 and it was ok then. He ordered upper GI for the following Friday. I am very concerned about not being able to sleep. Could this be hormonal at all?I stoped taking Microgestin birth control pill about three weeks ago. He has also ordered a battery of blood screenings to check hormone levels, cbc, comp metabolic panel,lipid panel, thyroxine, tsh 3rd generation, estradiol, LH, FSH, CKMS, Mjojlol I, cant make out writing on lab slip, Troponin I, I think is what it said. And urine analysis. Can someone give me advice? As i am typing this I am getting a horrible headache!
Posted Sat, 28 Apr 2012 in Heart Rate and Rhythm Disorders
Follow-up: Increased heart beat, sleeplessness, have GERD and hiatal hernia. Could this be hormonal at all? 18 minutes later
If this can be followed up by either a cardiologist or gynechologist i would pay for the answer. I just thought I would start with an internest first. Thank you.
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello and thanks for submitting the question.

I have read your present complaints and past history.
Your doctor is right when he says that these complaints don't seem to have any connection with your hiatus hernia and reflux esophagitis.

Since you had a chest complaint along with old water retention and stopping your hormonal pills raise enough doubts about the possibilities and unless and until all the results are available,diagnosis can't be made.

Just relax and let the investigations be over.
It will be easy to outline the treatment after the completion of your tests.

I hope you understand everything and if you want to ask any further,you are welcome.
Thanks and best of luck
Above answer was peer-reviewed by
Follow-up: Increased heart beat, sleeplessness, have GERD and hiatal hernia. Could this be hormonal at all? 4 hours later
Thank you Dr. XXXXXXX I am just anxious I want answers now. I know it is best to wait until all the test are done. It is just hard to wait. One more thing to add, when i was exercising my right knee was hurting a lot, so i was taking a lot of Advil, a lot more than usual. Could this have any bearing on my condition, could it at least be considered? I forgot to tell him this.
Answered by Dr. Pavan Kumar Gupta 18 minutes later

Advil has ibuprofen in it and you should avoid taking it as it can cause severe gastritis or may be bleeding.

It can result in insomnia, depression, nervousness and drowsiness.

You must tell it to your doctor and must get your stool checked for occult blood as persistent micro bleeding in the stomach can cause palpitations.

I understand your anxiety but calm down as persistent anxiety will worsen your symptoms.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor